Georgia, 2018

Flash Flooding in Georgia, May 23 to 24, 2018

May 23 to 24, 2018 · NWS FFC · 7 events in 4 counties and zones

The combination of enhanced atmospheric moisture and low pressure over central Alabama produced training, slow moving storms over west central Georgia. The most significant rainfall occurred early on May 23rd as a cluster of thunderstorms drifted southeast and continued to regenerate over the greater Columbus area, producing rainfall amounts of 4 to 6 inches, and locally higher amounts to around…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

The combination of enhanced atmospheric moisture and low pressure over central Alabama produced training, slow moving storms over west central Georgia. The most significant rainfall occurred early on May 23rd as a cluster of thunderstorms drifted southeast and continued to regenerate over the greater Columbus area, producing rainfall amounts of 4 to 6 inches, and locally higher amounts to around 8 inches. Precipitation continued to impact the state through the day, with another round of heavy rain overnight and into the morning on May 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 23, 6:52 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, May 23, 6:52 AM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
752 AM EDT Wed May 23 2018

.PREV DISCUSSION... /Issued 413 AM EDT Wed May 23 2018/

SHORT TERM /Today through Thursday/...
The mid levels are currently showing a trough centered just along
the GA/AL border. This feature will help to focus showers and
thunderstorms across our area through the short term period as it
opens and meanders east/northeast.

Activity currently ongoing in west central GA will most likely
expand in coverage through the morning before more scattered
activity fills in across the rest of the area. Will continue to
monitor the potential for flash flooding across the area as current
storms are moving very slowly.

Expecting moderate instability this afternoon, so a strong
thunderstorm is not out of the question. We are still stuck in a
very moist environment with very high PWATS (currently 1.9 with
forecast values around 1.9-2 inches). As a result, very heavy,
efficient rainfall and high rainfall rates will definitely be
possible this afternoon. Any location that sees slow moving, heavy
rainfall may experience issues with localized flooding. Currently
have likely pops with chance thunder expanding across most of the
area for this afternoon/evening. Activity should diminish some in
the overnight hours, although still could see some thunderstorm
activity.

Thursday will be fairly similar to today, with scattered showers and
thunderstorms possible with heavy rain a major threat. Current QPF
amounts through Thursday are around 1 to 2 inches with a focus in
central GA, with locally higher amounts possible.

Max temps are generally in the 80s across the area for today and
Thursday. Min temps will remain warm and above average, in the upper
60s across most of the area.

Reaves

LONG TERM /Thursday Night through Tuesday/...
The never-ending unsettled and wet pattern will continue for the
foreseeable future. We now begin the extended period at 00z
Friday /Thursday night/ where evidence of a persistent...nuisance
weak low can still be detected across Georgia underneath a larger
scale /albeit weak/ mid/upper ridge. A glance further to the south
also reveals an enhanced wave of tropical moisture entering the
GOM from the western Caribbean. For the local area on Thursday
night...isolated showers and thunderstorms will be possible as
weak low supplies a noticeable swath of enhanced mid level
moisture.

By Friday and into the weekend...eyes become more focused on a
developing wave of low pressure across the central Gulf. This area
of low pressure will have abundant moisture...absence of land masses
in its vicinity and weakening shear working towards its
advantage...with even some Pacific jet energy being transported
from upstream closed low near the California Coast. While this
area of low pressure will not pose any sensible weather effects
/yet/ to the local area on Friday...the threat for scattered
airmass thunderstorms and heavy rain showers will certainly remain
likely.

The weekend looks rather gloomy as Gulf low pressure becomes more of
a sensible weather factor. As per latest NHC forecast...this area of
low pressure now has a 50 percent chance of taking on subtropical or
tropical characteristics by the weekend. However...this is rather
unimportant given the impacts expected regardless as to whether it
is any form of tropical cyclone or not. Altho discrepancy between
the 00z runs of the ECMWF and GFS are still noticeable... EC
continues to favor the ensemble guidance and will continue to lean
towards this solution with placement of the low circulation
across the north Gulf. Note however all guidance places Georgia on
the side of deeper moisture. That being said this system will
essentially remain "hung up" over the Gulf as it becomes the
downstream low of an omega block over the CONUS. Unfortunately
that means an endless train of waves containing very deep tropical
moisture will infiltrate the region into at least early next
week. To make matters worse...troughing can be noted all the way
thru the end of next week...with the potential for any notable
pattern change holding off until June. Needless to say...flooding
concerns will be quickly be on the rise through the extended.

Kovacik

&&

.AVIATION...
12Z Update...
LIFR and IFR conditions present across the TAF sites. MVFR
conditions are expected at all sites by 15z, with brief VFR
conditions expected this afternoon ahead of any convection,
18-00z. Cigs should deteriorate to MVFR/IFR conditions overnight.
Winds have been light and VRB, mainly S/SW, and should remain less
than 6 kts through the TAF cycle. Expecting KATL to shift SE by
18z, with a shift back SW by 03-04z.

//ATL Confidence...12Z Update...
Low to medium confidence on all elements.

Reaves

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          81  67  81  66 /  60  50  70  40
Atlanta         81  69  81  68 /  70  60  70  40
Blairsville     81  62  80  63 /  60  40  50  40
Cartersville    82  67  83  67 /  60  40  60  40
Columbus        82  70  82  69 /  70  60  60  50
Gainesville     80  67  80  66 /  60  50  70  40
Macon           82  69  81  68 /  70  50  70  50
Rome            84  67  85  67 /  50  30  60  30
Peachtree City  82  68  81  67 /  70  60  70  40
Vidalia         85  71  83  69 /  60  50  70  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Reaves
LONG TERM....Kovacik
AVIATION...Reaves
Hazardous weather outlook, May 23, 4:35 AM EST, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
535 AM EDT Wed May 23 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-240945-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
535 AM EDT Wed May 23 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Moderate rainfall is expected to continue across portions of
central Georgia through the morning hours. This activity will
carry a threat for persistent rainfall which may lead to isolated
flash flooding.

Scattered heavy rain showers and thunderstorms are expected
to develop across north and central this afternoon and are
expected to persist through the evening. An isolated strong
thunderstorm is possible with gusty winds...frequent
lightning...and local flash flooding due to heavy rain the main
threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms can be expected across the area
each day through Tuesday. On any given day, A few storms could be
strong with the main hazards being gusty winds, frequent
lightning and heavy rainfall. The best chance for thunderstorms
each day will be during the afternoon and evening hours. Localized
flooding will also be possible where storms remain over an area
for prolonged periods.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, May 23, 2:48 AM EST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
348 AM EDT WED MAY 23 2018

GAZ069-079-080-091-230815-
Taylor GA-Marion GA-Upson GA-Talbot GA-
348 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...NORTHERN
MARION...UPSON AND TALBOT COUNTIES UNTIL 415 AM EDT...

At 347 AM EDT...a line of strong thunderstorms was along a line
extending from Lincoln Park to Junction City...and moving northeast
at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of these storms include
Thomaston, Talbotton, Yatesville, Junction City, Geneva, Sunset
Village, Lincoln Park, The Rock, Baldwinville, Redbone Crossroads, Po
Biddy Crossroads, Sprewell Bluff State Park, Pleasant Hill, Howard,
Logtown, Sunnyside, Salem, Prattsburg, Hannahs Mill and Big Lazer
Creek Wma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3253 8461 3288 8448 3299 8431 3299 8412
      3294 8412 3255 8428
TIME...MOT...LOC 0747Z 225DEG 19KT 3285 8434 3258 8444
Special weather statement, May 23, 3:22 AM EST, 4 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
422 AM EDT WED MAY 23 2018

GAZ069-079-080-230845-
Taylor GA-Upson GA-Talbot GA-
422 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAYLOR...UPSON AND
EASTERN TALBOT COUNTIES UNTIL 445 AM EDT...

At 421 AM EDT...a strong thunderstorm was near Salem, or 8 miles
southeast of Thomaston...moving northeast at 20 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Thomaston, Junction City, Lincoln Park, The Rock, Baldwinville,
Redbone Crossroads, Po Biddy Crossroads, Logtown, Salem, Prattsburg,
Big Lazer Creek Wma, Carsonville and Wesley Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3258 8451 3279 8447 3299 8424 3280 8415
      3264 8423
TIME...MOT...LOC 0821Z 228DEG 16KT 3278 8425
Special weather statement, May 23, 3:23 AM EST, 4 hours 51 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
423 AM EDT WED MAY 23 2018

GAZ079-230900-
Talbot GA-
423 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TALBOT COUNTY UNTIL 500
AM EDT...

At 423 AM EDT...a strong thunderstorm was over Olive Branch, or near
Talbotton...moving northeast at 25 mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Woodland, Geneva, Baughville, Pleasant Hill and Olive
Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3272 8469 3272 8468 3274 8469 3287 8448
      3285 8448 3285 8447 3284 8446 3258 8451
      3254 8468 3256 8467 3256 8469 3261 8470
      3269 8469 3269 8470
TIME...MOT...LOC 0823Z 238DEG 20KT 3269 8460
Special weather statement, May 23, 7:28 AM EST, 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
828 AM EDT WED MAY 23 2018

GAZ079-080-089>092-231330-
Schley GA-Chattahoochee GA-Taylor GA-Marion GA-Talbot GA-Muscogee GA-
828 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SCHLEY...CHATTAHOOCHEE...
TAYLOR...MARION...SOUTHERN TALBOT AND MUSCOGEE COUNTIES UNTIL 930 AM
EDT...

At 827 AM EDT...a line of strong thunderstorms was along a line
extending from near Howard to Battle Park...and moving east at 25
mph.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees may down more easily given
           wet soils.

Some locations in the path of these storms include
Columbus, Buena Vista, Butler, Ellaville, Cusseta, Junction City,
Fort Benning/lawson Army Air Fld, North Fort Benning, Bibb City,
Upatoi, Putnam, Brantley, Juniper, Columbus Metropolitan Airport,
Oakland, Howard, Benning Hills, Benning Park, Wesley Church and
Edgewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3223 8492 3226 8489 3233 8501 3242 8496
      3245 8500 3252 8500 3259 8466 3253 8468
      3256 8446 3278 8438 3272 8422 3268 8419
      3266 8409 3265 8409 3248 8414 3240 8420
      3240 8425 3230 8424 3225 8427 3222 8480
TIME...MOT...LOC 1227Z 271DEG 23KT 3256 8438 3237 8495
Special weather statement, May 23, 7:50 AM EST, 24 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
850 AM EDT WED MAY 23 2018

GAZ024-025-027-036>038-231345-
Madison GA-Banks GA-Jackson GA-Oglethorpe GA-Clarke GA-Oconee GA-
850 AM EDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR MADISON...SOUTHEASTERN BANKS...
EASTERN JACKSON...NORTHWESTERN OGLETHORPE...CLARKE AND NORTHERN
OCONEE COUNTIES UNTIL 945 AM EDT...

At 849 AM EDT...a strong thunderstorm was over Diamond Hill, or near
Danielsville. This storm was nearly stationary.

  HAZARD...Heavy rain.

  IMPACT...Heavy rain may cause temporary street flooding especially
           in poor drainage areas. Trees can down more easily with
           wet soils.

Some locations in the path of this storm include
Jefferson, Commerce, Danielsville, Athens, Arcade, Nicholson, Comer,
Winterville, Bogart, Colbert, Arnoldsville, Ila, Hull, Whitehall,
Athens-Clarke County, Westgate Park, Diamond Hill, Smithonia,
Beechwood Hills and Oconee Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

LAT...LON 3434 8339 3432 8339 3427 8334 3424 8334
      3426 8330 3425 8327 3424 8317 3427 8311
      3426 8312 3423 8308 3417 8310 3415 8306
      3411 8303 3388 8321 3393 8353 3403 8356
      3404 8359 3413 8365 3434 8341
TIME...MOT...LOC 1249Z 212DEG 3KT 3408 8328

The radar

The Maxwell AFB radar (KMXX), 84 km away, was scanning. The volume nearest the first event began at 13:14 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Harris

When
May 23, 8:14 AM EST to 1:30 PM EST
Where
Harris County, 1.7 mi SW of Rehobeth to 1.72 mi SW of Rehobeth
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.630, -84.896

Emergency Manager relayed damage to Highway 27 over Standing Boy Creek due to rising water from heavy rainfall.

Flash Flood, Harris

When
May 23, 8:15 AM EST to 1:30 PM EST
Where
Harris County, 2.72 mi SSW of Gordydale to 1.22 mi SSE of Ridgeway
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.586, -84.844

Emergency Manager reported at least eight county roads in southern Harris county along Highway 27 that were experiencing flash flooding due to heavy rainfall. Radar estimates indicated that 6 to 6.5 inches of rainfall occurred in the warned area.

Flash Flood, Talbot

When
May 23, 8:30 AM EST to 1:15 PM EST
Where
Talbot County, 2.22 mi W of Talbotton to 1.69 mi W of Talbotton
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.681, -84.568

Emergency Manager reported that a road washed out at Edward Creek on Highway 208 near Powell Church Road.

Flash Flood, Talbot

When
May 23, 10:00 AM EST to 1:15 PM EST
Where
Talbot County, 1.41 mi N of Brownsand to 1.45 mi N of Brownsand
Cause
Heavy Rain
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
32.620, -84.551

Emergency Manager reported that rising waters from creek washed out the roadway and a small crossing along Ligon Road between Talbotton and Geneva.

Flash Flood, Upson

When
May 23, 10:00 AM EST to 12:00 PM EST
Where
Upson County, 1.5 mi NW of Hannah Mill to 1.1 mi W of Hannah Mill
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
32.944, -84.370

Emergency Manager reported homes along Williams Way Road were experiencing flooding as a result of Tenmile Creek rising out of its banks. Radar estimates indicate that 5 to 6 inches of rain had fallen over the Hannah Mill area.

Flash Flood, Muscogee

When
May 23, 10:30 AM EST to 2:15 PM EST
Where
Muscogee County, 1.16 mi E of Upatoi to 0.58 mi ESE of Upatoi
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
32.550, -84.710

Georgia DOT and county emergency personnel reported road closures due to flooding along Highway 80 at the Kendell Creek crossing.

Flash Flood, Talbot

When
May 24, 5:15 AM EST to 6:45 AM EST
Where
Talbot County, 2.99 mi WNW of Ypsilanti to 2.55 mi SSE of Pleasant Hill
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.763, -84.469

Emergency manager reported Big Lazar Creek has flooded a 30 yard portion of Sunrise Road with swift moving water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2018Every state in 2018This day in weather historyWarnings in Georgia, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761698, 761771, 761688, 761696, 761711, 761716, 761732.